Iowa, 2024

Flooding in Iowa, May 21 to 29, 2024

May 21 to 29, 2024 · NWS DMX · 12 events in 8 counties and zones

There were several rounds of rainfall over the period starting around May 20 through around May 25. This is when there were two rounds of heavy rainfall along with severe thunderstorms including tornadoes and straight-line winds, detailed in respective severe entries for the month.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

There were several rounds of rainfall over the period starting around May 20 through around May 25. This is when there were two rounds of heavy rainfall along with severe thunderstorms including tornadoes and straight-line winds, detailed in respective severe entries for the month. 60-hour rainfall totals ending May 21 at 7pm were up to 4 to 6 inches over portions of Marshall, Tama, Poweshiek, and Jasper Counties. This led to flash flooding over these areas and all the rainfall that caused the flash flooding eventually made its way into area streams and caused river flooding on several basins across central Iowa including the Iowa River, Des Moines River, and Cedar River. Flooding during this time was extended by additional rainfall due to severe storms on May 24th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 21, 12:42 PM CST, 48 minutes earlier. Its key messages:

  • Take action for ALL weather warnings this afternoon with tornadoes, damaging wind gusts, and large hail all possible
  • Renewed or prolonged flooding possible with rain that falls this afternoon with rivers rising
Area forecast discussion, May 21, 12:42 PM CST, 48 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
142 PM CDT Tue May 21 2024

.KEY MESSAGES...
- Take action for ALL weather warnings this afternoon with
  tornadoes, damaging wind gusts, and large hail all possible
- Renewed or prolonged flooding possible with rain that falls
  this afternoon with rivers rising

&&

.DISCUSSION...
Issued at 142 PM CDT Tue May 21 2024

Already one round of heavy rainfall moved through the state last
night with 3 to 5 inches of rainfall in some areas with isolated
higher amounts that led to flash flooding. Severe storms also moved
over southern and parts of central Iowa in the morning hours. As a
shortwave trough lifts northeastward and negatively tilts this
afternoon, latest Warn on Forecast System (WoFS) is showing
good airmass recovery with dewpoints rising 5 or so degrees
ahead of a surface triple point. Low level kinematics are
already strong and mid-levels are increasing as well. As the
airmass recovers, WoFS shows strong instability with MLCAPE
growing above 1500 J/kg and very favorable 0-500m and 0-1km SRH
ahead of it as well. Hodographs show a bit more linear
depiction, but initially they may be able to remain curved in
the low levels. Therefore, concern and confidence remain high of
rotating storms capable of tornadoes, including a few strong
given the Particularly Dangerous Situation Tornado Watch issued
earlier, damaging wind gusts including the potential of a few
intense wind gusts (greater than 75 mph), and large hail larger
than golf ball size. The hail size can be greater with rotating
storms as hailstones recycle in the updraft. Rainfall with
these storms of 1 to 2 inches will be possible and could cause
new flash flooding or prolong or renew flooding with rivers
rising as well from the recent and future rainfall. Storms will
move quickly through our area this afternoon and be largely east
of a Waterloo to Ottumwa line by around 7pm

As we move into this evening, we will enter a several day period of
drier conditions, which will be welcome for saturated soils and
swollen streams. While river flooding will be peaking mid to
late this week, no substantial rainfall is forecast until
Thursday night into Friday. This is when the next shortwave
trough will approach and pass north of the region and bring
thunderstorms through the state. The timing may mitigate a wider
severe risk, but instability and shear may be sufficient for a
few strong to severe storms.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1235 PM CDT Tue May 21 2024

Main concern is severe thunderstorms that may have large hail
and damaging wind gusts this afternoon. TEMPO lines are for best
timing of storms with impacts that may need more limited as the
storms move through than currently shown. Winds are gusty from
the southeast early this afternoon, but will stay gusty as they
become from the northwest behind the storms. A return to VFR
conditions is forecast into tonight.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 7 PM CDT this evening for IAZ004>007-015>017-
023>028-033>039-044>050-057>062-070>075-081>083-092.

&&

DISCUSSION...Ansorge
AVIATION...Ansorge
Hazardous weather outlook, May 21, 1:15 PM CST, 15 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
215 PM CDT Tue May 21 2024

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-221915-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
215 PM CDT Tue May 21 2024

This Hazardous Weather Outlook is for portions of central Iowa,
north central Iowa, northeast Iowa, northwest Iowa, south central
Iowa, southeast Iowa, southwest Iowa, and west central Iowa.

.DAY ONE...This Afternoon and Tonight

A cold front that will be moving eastward across the state of Iowa
to generate a line of strong-severe storms during the afternoon
and evening hours with tornadoes, damaging winds, flash flooding,
and large hail all possible with the strongest storms. The worst
of the storms will be primarily during the 3 pm to 9 pm timeframe.
Winds could gust over 40 mph at times this evening as the storms
move off to the east.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Additional thunderstorm chances return at times Friday and
through the weekend. The severe weather potential for these days
will be better determined in the coming days.

.SPOTTER INFORMATION STATEMENT...

In the hours before

Local storm report, May 21, 12:37 PM CST, 53 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
137 PM CDT Tue May 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0127 PM     Flood            4 NE Algona             43.11N 94.18W
05/21/2024                   Kossuth            IA   Emergency Mngr

            Approximately 20 secondary roads closed due
            to water over the road in the county.

&&

JAZ
Local storm report, May 21, 1:11 PM CST, 19 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
211 PM CDT Tue May 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     Rain             1 NW Cedar Falls        42.53N 92.46W
05/21/2024  M1.05 Inch       Black Hawk         IA   Public

            Reported by Trained Spotter.

&&

AB
Local storm report, May 21, 1:13 PM CST, 17 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
213 PM CDT Tue May 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0153 PM     Flood            2 SE Kellogg            41.69N 92.88W
05/21/2024                   Jasper             IA   Public

            Report from mPING of River/Creek
            overflowing. Cropland/Yard/Basement
            Flooding.

&&

AB
Local storm report, May 21, 1:14 PM CST, 16 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
214 PM CDT Tue May 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0147 PM     Flood            3 E Colfax              41.69N 93.18W
05/21/2024                   Jasper             IA   Public

            Report from mPING of River/Creek
            overflowing. Cropland/Yard/Basement
            Flooding.

&&

AB
Local storm report, May 21, 1:20 PM CST, 10 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
220 PM CDT Tue May 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 AM     Tstm Wnd Dmg     Lewis                   41.31N 95.08W
05/21/2024                   Cass               IA   Emergency Mngr

            Numerous power poles and branches down
            throughout town. Time estimated. Delayed
            report.

&&
Local storm report, May 21, 1:30 PM CST, 0 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
230 PM CDT Tue May 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0228 PM     Flood            4 N Brooklyn            41.79N 92.45W
05/21/2024                   Poweshiek          IA   Emergency Mngr

            Approximately 10 secondary road closures due
            to water over the road primarily across
            northern parts of the county?.

&&

JAZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 flood. Local standard time, as filed.

Flood, Tama

When
May 21, 1:30 PM CST to May 29, 10:15 AM CST
Where
Tama County, 3.3 mi NW of Montour to 5.77 mi SSE of Irving
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
42.000, -92.770

The Iowa River at Tama Highway E49 crested at 13.69 ft on May 24 at 5:30 am CDT.

Flood, Kossuth

When
May 21, 10:00 PM CST to May 23, 12:30 AM CST
Where
Kossuth County, 4.49 mi SW of Lu Verne to 2.94 mi E of Burt
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
42.880, -94.150

The East Fork Des Moines River at Algona crested at 17.64 ft on May 22 at 9:15 am CDT.

Flood, Polk

When
May 22, 2:30 AM CST to May 23, 5:15 PM CST
Where
Polk County, 2.14 mi SSE of Des Moines to 2.14 mi S of Des Moines
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
41.570, -93.610

The Raccoon River at Fleur Drive crested at 14.05 ft on May 22 at 2:00 pm CDT.

Flood, Black Hawk

When
May 22, 4:15 AM CST to May 24, 9:15 AM CST
Where
Black Hawk County, 0.69 mi N of Evansdale to 1.47 mi NE of Castle Hill
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
42.480, -92.280

Black Hawk Creek at Hudson crested at 15.54 ft on May 22 at 6:15 pm CDT.

Flood, Polk

When
May 22, 4:30 AM CST to May 24, 11:30 PM CST
Where
Polk County, 1.7 mi WNW of Youngstown to 2.07 mi WSW of Des Moines
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
41.590, -93.560

The Des Moines River at Southeast 6th St crested at 25.22 ft on May 22 at 5:45 pm CDT.

Flood, Butler

When
May 22, 8:45 AM CST to May 23, 1:30 AM CST
Where
Butler County, 6.65 mi E of New Hartford to 2.15 mi E of New Hartford
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
42.560, -92.490

Beaver Creek at New Hartford crested at 12.86 ft on May 22 at 8:45 pm CDT.

Flood, Marshall

When
May 22, 12:30 PM CST to May 24, 12:30 AM CST
Where
Marshall County, 2.66 mi WSW of Marshalltown to Le Grand
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
42.040, -92.970

The Iowa River at Marshalltown crested at 20.0 ft on May 23 at 5:45 am CDT.

Flood, Black Hawk

When
May 22, 3:30 PM CST to May 25, 4:15 AM CST
Where
Black Hawk County, 1.23 mi NE of (Alo)waterloo Muni A to 0.69 mi W of Boies
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
42.560, -92.380

The Cedar River at Cedar Falls crested at 91.16 feet on May 23 at 10:45 am CDT.

Flood, Webster

When
May 23, 3:00 AM CST to May 24, 3:30 PM CST
Where
Webster County, 2.04 mi W of Roberts to 5.02 mi NNE of Dayton
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
42.420, -94.210

The Des Moines River at Fort Dodge crested at 11.02 ft on May 23 at 5:45 pm CDT.

Flood, Black Hawk

When
May 23, 8:15 AM CST to May 24, 3:30 AM CST
Where
Black Hawk County, 1.23 mi NE of (Alo)waterloo Muni A to 1.53 mi S of Cedar Falls
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
42.560, -92.380

The Cedar River at Waterloo crested at 13.34 ft on May 23 at 3:00 pm CDT.

Flood, Polk

When
May 24, 6:00 AM CST to 12:30 PM CST
Where
Polk County, 2.14 mi SSE of Des Moines to 2.14 mi S of Des Moines
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
41.570, -93.610

The Raccoon River at Fleur Drive crested at 12.14 ft on May 24 at 10:00 am CDT.

Flood, Emmet

When
May 24, 7:45 PM CST to May 25, 11:45 PM CST
Where
Emmet County, 4.41 mi SSW of Wellingford to 5.51 mi SE of Wellingford
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.260, -94.830

The West Fork Des Moines River at Estherville crested at 10.96 ft on May 25 at 5:45 am CDT.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2024Every state in 2024This day in weather historyWarnings in Iowa, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1185180, 1185182, 1185183, 1185170, 1185610, 1185167, 1185176, 1185178, 1185181, 1185171, 1185184, 1185186.